Alert archive / Kentucky / Tornado Warnings in 1997

Tornado Warning 11, NWS Paducah, KY

March 28, 1997Crittenden County, Union County, Webster County, Kentucky

NWS Paducah, KY issued this tornado warning at Mar 28, 1997, 6:30 PM CST for Crittenden County, Union County, Webster County, Kentucky. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 1997, 6:30 PM CST (00:30 UTC)
Expired
Mar 28, 1997, 7:15 PM CST
In force
45 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Crittenden County, KY, Union County, KY, Webster County, KY

What was reported inside it

TimeReportWhereRemark
Mar 28, 7:10 PM CSTHail 1.75Dixon, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:15 PM CSTTornado WatchSPC6 hr
Mar 28, 5:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 290030 RRA
TORPAH
KYC055-225-233-290115-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CST FRI MAR 28 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  715 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST KENTUCKY
 
   ...NORTHERN CRITTENDEN COUNTY...SOUTHERN UNION COUNTY
   ...NORTHERN WEBSTER COUNTY
 
A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR STURGIS BY 635 PM CST. AT
623 PM CST...RADAR INDICATED A POSSIBLE TORNADO 35 MILES NORTHEAST OF
PADUCAH NEAR ELIZABETHTOWN ILLINOIS. THE HARDIN COUNTY SHERIFFS OFFICE
REPORTED A POSSIBLE TORNADO TOUCHDOWN NEAR PETERS CREEK AT 627 PM CST.
MOVEMENT WAS EAST NOR|THEAST AT 35 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
SHANKLIN
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 1:06 PM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Mar 28, 1:06 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST FRI MAR 28 1997

MAIN CONCERN IS THUNDERSTORM DEVELOPMENT.

18Z SURFACE MAP SHOWED FRONT FROM JUST WEST OF STL TO TXK.  FRONT WAS
MOVING A BIT FASTER THAN PROGGED AND COULD BE NEAR CGI BY 3 PM AND PAH
BY 4-5 PM.  DEEPEST MOISTURE/THETAE RIDGE REMAINS ACROSS CENTRAL KY AND
FEELING HERE IS THAT STORMS WILL WAIT UNTIL THEY HIT THE BETTER MOISTR
AXIS BEFORE BECOMING SIGNIFICANT.  UNTIL THEN COULD SEE SCT TO BKN LINE
OF STORMS ALONG COLD FRONT AS IT APPROACHES MS RVR.  WITH STRONG WIND
FIELDS AND LOWERING WET BULB ZERO HEIGHTS WOULD THINK MAIN EMPHASIS
WOULD BE ISOLATED WIND AND HAIL AT ONSET.  THINK FRONT WILL REACH EAST
OF THE PADUCAH FORECAST AREA BY 9 PM.  WILL NEED MENTION OF STORMS FOR
JUST ABOUT ALL BUT SEMO ZONES THIS EVENING.

FWC AND FAN SIMILAR ON TONIGHTS LOWS AND WILL ACCEPT.  FAN A BIT HIGHER
SATURDAY BUT CUTTING DIFFERENCE GIVES 60-65 FOR SOUTHERN HALF OF FA
AND AROUND 60 NORTHERN SECTIONS.
.
LOOKS LIKE NEXT COLD FRONT ARRIVING SATURDAY NIGHT WILL BE MOISTURE
STARVED AND SHOULD ONLY BE A FEW CLOUDS...SETTING UP BEAUTIFUL EASTER
SUNDAY.

SDB

In the hours before

Local storm report, Mar 28, 6:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    REEVESVILLE               IL   1.75 INCH HAIL
03/28/97   JOHNSON                        REPORTED BY SHERIFFS
                                          DEPARTMENT

WATSON
Local storm report, Mar 28, 6:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    REEVESVILLE               IL   1.75 INCH HAIL
03/28/97   JOHNSON                        REPORTED BY SHERIFFS
                                          DEPARTMENT

WATSON
Special weather statement, Mar 28, 6:11 PM CST, 19 minutes before
MOZ076-086-087-100-107>112-114-290115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
611 PM CST FRI MAR 28 1997

...TORNADO WATCH CANCELLED FOR SOUTHEAST MISSOURI...

THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHEAST MISSOURI HAS BEEN
CANCELLED. A COLD FRONT MOVED THROUGH THE REGION...TAKING ALL THE
STORMS EAST OF THE MISSISSIPPI RIVER. THE THREAT OF SEVERE WEATHER
HAS ENDED FOR SOUTHEAST MISSOURI TONIGHT.

YORK
Special weather statement, Mar 28, 6:14 PM CST, 16 minutes before
MOZ076-086-087-100-107>112-114-290115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
611 PM CST FRI MAR 28 1997

...TORNADO WATCH CANCELLED FOR SOUTHEAST MISSOURI...

THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHEAST MISSOURI HAS BEEN
CANCELLED. A COLD FRONT MOVED THROUGH THE REGION...TAKING ALL THE
STORMS EAST OF THE MISSISSIPPI RIVER. THE THREAT OF SEVERE WEATHER
HAS ENDED FOR SOUTHEAST MISSOURI TONIGHT.

YORK
Local storm report, Mar 28, 6:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    PRINCETON                 IN   WIND DAMAGE
03/28/97   GIBSON                         FARM BUILDINGS DAMAGED
                                          1-1/2 MI N OF PRINCETON.
                                          POWER LINES DOWN 1 MI EAST
                                          OF PRINCETON

DS/RLW
Local storm report, Mar 28, 6:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    PRINCETON                 IN   WIND DAMAGE
03/28/97   GIBSON                         FARM BUILDINGS DAMAGED
                                          1-1/2 MI N OF PRINCETON.
                                          POWER LINES DOWN 1 MI EAST
  D                                        OF PRINCETON

DS/RLW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:06 PM CSTSevere Thunderstorm WarningPAHMarshall24 min
Mar 28, 7:12 PM CSTSevere Thunderstorm WarningPAHWebster33 min
Mar 28, 7:18 PM CSTSevere Thunderstorm WarningPAHDaviess, McLean42 min
Mar 28, 8:24 PM CSTSevere Thunderstorm WarningPAHMuhlenberg36 min

Nearby

Tornado Warnings in Kentucky, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.